Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 23, 2024, 2:15 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2024, 2:15 PM MST (21:15 UTC)
- Expired
- Jun 23, 2024, 3:00 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WUUS55 KTWC 232115
SVRTWC
AZC019-023-232200-
/O.NEW.KTWC.SV.W.0009.240623T2115Z-240623T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
215 PM MST Sun Jun 23 2024
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
North central Santa Cruz County in southeastern Arizona...
* Until 300 PM MST.
* At 215 PM MST, a severe thunderstorm was located near Sonoita, or
19 miles east of Green Valley, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sonoita.
This includes the following highways...
Route 82 between mile markers 30 and 35.
Route 83 between mile markers 29 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3167 11060 3164 11084 3187 11092 3193 11062
TIME...MOT...LOC 2115Z 162DEG 9KT 3175 11072
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KM3 follow-up statements
988
WWUS55 KTWC 232129
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
229 PM MST Sun Jun 23 2024
AZC019-023-232200-
/O.CON.KTWC.SV.W.0009.000000T0000Z-240623T2200Z/
Pima-Santa Cruz-
229 PM MST Sun Jun 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...
At 228 PM MST, a severe thunderstorm was located 8 miles northwest of
Sonoita, or 16 miles southeast of Sahuarita, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sonoita.
This includes Route 83 between mile markers 35 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3171 11060 3165 11084 3187 11092 3193 11062
TIME...MOT...LOC 2128Z 162DEG 9KT 3179 11074
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KM746 WWUS55 KTWC 232145 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 245 PM MST Sun Jun 23 2024 AZC023-232154- /O.CAN.KTWC.SV.W.0009.000000T0000Z-240623T2200Z/ Santa Cruz- 245 PM MST Sun Jun 23 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SANTA CRUZ COUNTY IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. A severe thunderstorm warning remains in effect in southern Santa Cruz county. && LAT...LON 3174 11060 3174 11084 3187 11090 3193 11062 TIME...MOT...LOC 2144Z 181DEG 13KT 3179 11072 $$ AZC019-232200- /O.CON.KTWC.SV.W.0009.000000T0000Z-240623T2200Z/ Pima- 245 PM MST Sun Jun 23 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR EAST CENTRAL PIMA COUNTY... At 244 PM MST, a severe thunderstorm was located 8 miles northwest of Sonoita, or 17 miles southeast of Sahuarita, moving north at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly remote areas of east central Pima County. This includes Route 83 between mile markers 38 and 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3174 11060 3174 11084 3187 11090 3193 11062 TIME...MOT...LOC 2144Z 181DEG 13KT 3179 11072 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ KM
749 WWUS55 KTWC 232153 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 253 PM MST Sun Jun 23 2024 AZC019-232203- /O.EXP.KTWC.SV.W.0009.000000T0000Z-240623T2200Z/ Pima- 253 PM MST Sun Jun 23 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL EXPIRE AT 300 PM MST... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. && LAT...LON 3174 11060 3174 11084 3187 11090 3193 11062 TIME...MOT...LOC 2153Z 162DEG 9KT 3181 11073 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:23 PM MST, 52 minutes earlier.
Area forecast discussion, Jun 23, 1:23 PM MST, 52 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 123 PM MST Sun Jun 23 2024 .SYNOPSIS... Ample moisture will bring daily chances for thunderstorms to the area through next week. Locally heavy rain will be likely with any thunderstorm that develops, along with an isolated chance for strong wind gusts. This will also knock several degrees off of the heat. Temperatures may climb up a bit middle of next week as high pressure builds overhead. && .DISCUSSION... The anomalously rich moisture plume remains in place across southern Arizona, currently centered across the southwest with a gradient over southeastern Arizona. GOES precipitable water indicates values from around 1-1.25 inches near the New Mexico border to 1.5-1.7 inches from Tucson-Nogales westward. Combined with widespread surface dew points in the 60s this afternoon, the moisture in place should remain sufficient to produce heavy rainfalls for any convection that develops, especially in areas with greater instability. This instability window should be centered along an axis from the Santa Cruz County area and through central to eastern Pima, as well as part of Cochise county and potentially southern Graham county. This corridor is where the overlap of precipitable water values to the west and easterly mid- level lapse rates (associated with drier air moving in from New Mexico) lies. Instability should remain more limited for now in Pinal County as ongoing cloud cover there has kept temperatures relatively cooler. Thunderstorms are expected to develop this afternoon, with the strongest potential lying in the corridor of best instability where SBCAPE could exceed 2000 J/kg. Heaviest rainfall rates are most likely in this corridor as well, given the moisture in place (as well as isolated severe wind gusts). As convection forms closer to the International Border early this afternoon, outflows should push activity towards the Tucson area as the day goes on. Uncertainty with coverage precluded a watch for flooding today, but messaging the heavy rainfall rate potential is needed as an isolated threat for flash flooding remains. GOES water vapor imagery paints the picture for the coming days as a stream of deep moisture amid easterly flow remains oriented across the southern Gulf of Mexico through northern to central Mexico, with a tropical disturbance moving over into Mexico today. Between the push of Gulf moisture and the aid of the tropical disturbance, the anomalously rich southeastern Arizona moisture should nudge up a notch tomorrow. 12Z HREF ensemble max QPF shows the spatial expansion of potential heavy rain across southeastern Arizona Monday afternoon through the overnight hours. If this trend holds through the upcoming model runs, messaging for Monday may need to be ramped up. Daily convection chances remain in the forecast through the remainder of the week as a mostly persistent pattern aloft keeps moisture in place. A subtle westward nudge of the upper level high may bring mid-level moisture down a touch by the middle of next week, but with ample surface heating expected every afternoon and evening should have at least some sort of convective potential. && .AVIATION...Valid through 25/00Z. Scattered TSRA near KOLS from 24/20Z to 25/01Z, developing near KTUS after 24/22Z. Isolated -SHRA or -TSRA possible elsewhere through 25/03Z. Locally heavy rainfalls with any thunderstorms may significantly reduce visibilities. Overall winds generally remain under 12 kts with occasional gusts to 18Z in the afternoon, while strong gusty outflow winds are possible under any thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Unseasonably rich moisture will keep relative humidity values generally on the higher side through this week, along with daily chances for thunderstorms. Moisture is expected to be deep enough for some storms to generate locally heavy rain. Temperatures may heat back up by mid week as high pressure builds nearly overhead, however we should keep some storm chances around. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:21 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jun 23, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 49 min |
| Jun 23, 2:19 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Jun 23, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
| Jun 23, 3:11 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jun 23, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jun 23, 4:13 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.